Florida, 2009

Rip Current in Florida, September 6, 2009

September 6, 2009 · NWS JAX · 1 event in 1 county or zone

Persistent onshore flow and elevated surf created a higher than normal risk of rip currents at area beaches.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

Persistent onshore flow and elevated surf created a higher than normal risk of rip currents at area beaches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Sep 6, 1:38 PM EST, 2 minutes earlier.

Area forecast discussion, Sep 6, 1:38 PM EST, 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
238 PM EDT SUN SEP 6 2009

...LOW RAIN CHANCES THROUGH TUE...

.SYNOPTIC...SFC LOW STILL ANALYZED ABOUT 31N78W WITH ENELY FLOW OVER
THE AREA. LITTLE IN THE WAY OF CONVECTIVE DEVELOPMENT SO FAR WITH
ONLY ISOLATED POPCORN SHOWERS OVER NE FL. THERE REMAINS A CHANCE OF
A FEW THUNDERSTORMS GIVEN CAPE VALUES AROUND 2500 J OVER NE FL IN
TANDEM WITH LLVL CONVERGENCE ALONG E COAST SEA BREEZE REST OF THIS
AFTERNOON AND INTO EARLY THIS EVENING. TEMPS WERE IN THE MID 80S
NEAR THE COAST AND AROUND 90 INLAND. FURTHER W...CONVECTION NOTED
OVER THE NRN GULF COAST FROM THE WRN FL PANHANDLE TO PORTIONS OF SE
LA. THIS IS ASSOCIATED WITH SHORTWAVE TROUGH AND A SFC LOW IN SE LA.

.SHORT TERM...TONIGHT-WED. SFC LOW OFF THE COAST EXPECTED TO MOVE
NWD PER CONSENSUS OF NAM AND GFS...LEADING TO SFC-10 KFT FLOW TO
BACK AROUND TO A MORE NLY COMPONENT. PWATS MAY DROP TO 1.5 INCHES OR
LESS. THIS WILL LIKELY SPELL FOR A FAIRLY DRY PATTERN IN THE SHORT
TERM AND THE SHORTWAVE AND SFC LOW OVER THE NERN GULF COAST EXPECTED
TO SLOWLY PUSH EWD BUT FCST TO LOOSE ITS PUNCH. THE LATTER SYSTEM
MAY HELP SPREAD SOME MID CLOUDS OUR WAY LATE LABOR DAY THROUGH TUE
BUT ALL IN ALL POPS LOOK RATHER LOW AT 20% OR LESS FOR NE FL AND
SILENT OF SE GA THRU TUE. BY WED...GFS AND ECMWF IN GENERAL
AGREEMENT OF LLVL FLOW BECOME E TO NE AGAIN INCREASING MOISTURE
ACROSS THE AREA...BUT THIS SHOULD A FAIRLY SLOW PROCESS. HAVE
DECREASED POPS ABOUT 10-20% TO 30-40% RANGE BASED ON NEW GFS RUN AND
SREF GUIDANCE.

.LONG TERM (THU-SUN)...MID AND UPPER LEVEL TROUGH WILL DOMINATE THE
EARLY PART OF THE EXTENDED OVER THE SE CONUS WHICH ALSO WILL EXTEND
WELL INTO THE ERN GULF OF MEXICO. THE MID AND UPPER LEVEL SUPPORT
WILL ENABLE SFC TROUGHING/FRONTAL BOUNDARY TO LINGER OVER THE ERN
GULF TO THE SE ATLANTIC SEABOARD IN A SW-NE ORIENTATION...PROBABLY
GOING ACROSS PORTIONS OF N CENTRAL FL ON THU. LLVL RIDGE IS FORECAST TO
REMAIN INTACT OVER THE APPALACHIANS TO THE NEW ENGLAND. THE
COMBINATION OF HIGH MOISTURE AND DYNAMIC FORCING FROM VORT ADVECTION
ALOFT AND CONVERGENT LLVL FLOW SHOULD SUPPORT AT LEAST CHANCE POPS
THU AND FRI. LATEST GFS SHOWS A LINGERING LLVL TROUGH OVER THE CWA
ON SAT LIFTING SLOWLY NWD THROUGH SUN AS A MID LEVEL RIDGE TRIES TO
BUILD BACK OVER ERN GULF AND CENTRAL FL. WILL CONT TO ADVERTISE SCT
RAIN CHANCES FOR THE WEEKEND. TEMPS EXPECTED TO BE NEAR OR JUST
BELOW NORMAL.

&&

.AVIATION...
MUCH DRIER AIR WILL ADVECT IN FROM THE NORTH OVERNIGHT SO WITH THE
EXCEPTION OF GNV AND VQQ...VFR CONDITIONS ARE EXPECTED. LOW LEVEL
MOISTURE WILL REMAIN HIGHER NEAR GNV CLOSER TO THE BOUNDARY.
ANOTHER ROUND OF FOG AND LOW CEILINGS SEEMS REASONABLE AGAIN
TONIGHT AS WINDS GO CALM AND SKIES START OUT MOSTLY CLEAR.

&&

.MARINE...
MODELS ARE NOW IN MUCH BETTER AGREEMENT OVER THE NEXT FEW DAYS.
THE SURFACE LOW OFF THE SC COAST WILL DRIFT NORTH AND DEEPEN
SLIGHTLY. THIS WILL KEEP A NORTHEAST FLOW IN PLACE THROUGH
TOMORROW. STRONGEST WINDS WILL OCCUR OVER THE GA WATERS WHERE
SPEEDS WILL CLOCK IN AROUND 15 KNOTS WITH SLIGHTLY HIGHER GUSTS AT
TIMES TONIGHT AND TOMORROW MORNING. THEN MONDAY NIGHT THE GRADIENT
RELAXES AND WINDS BECOME RATHER BENIGN FOR A COUPLE OF DAYS.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  64  88  64  91 /  10  10  10  10
SSI  71  84  71  85 /  10  10  10  10
JAX  69  87  68  90 /  10  10  10  10
SGJ  72  85  70  86 /  20  10  10  10
GNV  68  90  66  90 /  10  10  10  20
OCF  69  90  67  91 /  20  20  10  20

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AM...NONE.
&&

SHASHY/SHULER/WALKER
Hazardous weather outlook, Sep 6, 9:25 AM EST, 4 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1025 AM EDT SUN SEP 6 2009

FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-071015-
ALACHUA-APPLING-ATKINSON-BACON-BAKER-BRADFORD-BRANTLEY-
CAMDEN (COASTAL)-CAMDEN (INLAND)-CHARLTON-CLAY-CLINCH-COFFEE-
COLUMBIA-DUVAL-ECHOLS-FLAGLER-GILCHRIST-GLYNN (COASTAL)-
GLYNN (INLAND)-HAMILTON-JEFF DAVIS-MARION-NASSAU-PIERCE-PUTNAM-
ST JOHNS-SUWANNEE-UNION-WARE-WAYNE-
1025 AM EDT SUN SEP 6 2009

THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA.

.DAY ONE...TODAY AND TONIGHT...

...MODERATE RISK OF RIP CURRENTS AT AREA BEACHES...

NORTHEAST FLOW WILL CONTINUE AN ELEVATED RIP CURRENT RISK. PLEASE
REFER TO THE LATEST SURF ZONE FORECAST FOR FURTHER DETAILS.

SCATTERED THUNDERSTORMS ARE POSSIBLE NEAR THE INTERSTATE 75 CORRIDOR
LATE THIS AFTERNOON AND THIS EVENING. FREQUENT LIGHTNING AND GUSTY
WINDS WILL BE POSSIBLE IF ANY STRONG STORMS THAT DEVELOP.

PATCHY FOG IS EXPECTED ACROSS THE AREA LATE TONIGHT. VISIBILITIES MAY
DROP BELOW 1 MILE AT TIMES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

ISOLATED THUNDERSTORMS ARE POSSIBLE MONDAY AND TUESDAY ACROSS MOST
OF THE AREA. SCATTERED STORMS ARE EXPECTED WEDNESDAY THROUGH
SATURDAY. A FEW STRONG STORMS WILL BE POSSIBLE EACH AFTERNOON AND
EVENING.

ONSHORE FLOW WILL MAINTAIN AN ELEVATED RIP CURRENT RISK THROUGH
SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ACTIVATION IS NOT EXPECTED.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

ENYEDI/SHASHY

Event by event

1 rip current. Local standard time, as filed.

Rip Current, Duval

When
September 6, 1:40 PM EST
Where
Duval forecast zone
Reported by
Fire Department/Rescue

Lifeguards reported 7 rip current rescues with surf about 2 to 3 feet.

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2009Every state in 2009This day in weather historyWarnings in Florida, September 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 188782.